Iowa, 2007

Cold in Iowa, February 15, 2007

February 15, 2007 · NWS OAX · 2 events in 2 counties and zones

For the second consecutive night wind chill values dropped to at least 20 below over parts of western Iowa. Northwest winds around 10 mph combined with temperatures that fell to 5 below to 10 below to produce these dangerously cold wind chills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the second consecutive night wind chill values dropped to at least 20 below over parts of western Iowa. Northwest winds around 10 mph combined with temperatures that fell to 5 below to 10 below to produce these dangerously cold wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 15, 3:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 15, 3:31 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 AM CST THU FEB 15 2007

.DISCUSSION...

09Z WATER VAPOR IMAGERY AND AREA WIND PROFILERS INDC CLOSED UPPR
LVL SYSTEM DIVING SEWD THRU NRN NEB ATTM. THIS SYSTEM IS LIKELY TO
TRACK THRU SOUTH CENTRAL NEB THRU THE MRNG AND INTO MO THIS AFTN.
KOAX 88-D CONTS TO INDC SCT FLURRIES ASSOCIATED WITH THIS SYSTEM
WITH FORECAST SOUNDINGS INDICATING A DEEP LAYER OF THE THERMAL
PROFILE WITHIN THE DENDRITIC ZONE. THUS WL CONT WITH THE SCT
FLURRY MENTION THRU MID MRNG. HAVE TRIMMED SOME OF THE WND CHILL
ADVRY THIS MRNG. WITH MID LVL CLOUDS EXPECTED TO CONT INTO THE
EARLY MRNG HOURS TMPS OVR SE NEB/SW IA NOT LIKELY TO FALL ENOUGH
TO MEET ADVRY CRITERIA. WL CONT THE REST OF THE ADVRY AND CONVERT
IT ALL TO A 10 AM EXPIRATION. STG UPPR LVL FORCING FOR SUBSIDENCE
OVER-SPREADS THE CWA THIS AFTN AND SHLD LEAD TO CLEARING FM NW TO
SE. DESPITE THE CLEARING SKIES...VRY COLD ARCTIC HIGH PRESSURE
OVR WRN SD WL BE TRACKING ACRS THE FORECAST AREA...WHICH WL NOT
ONLY LIMIT THE MIXING...BUT WL PROVIDE A CONTD SUPPLY OF CAA TDY.
HAVE KEPT GOING FORECAST HIGHS WHICH ARE BELOW MAV GUIDANCE...BUT
THIS MIGHT NOT BE COLD ENOUGH.

THE GOOD NEWS IS WE ONLY HAVE 24 HRS OF ARCTIC AIR LEFT FOR A
WHILE. STG WAA STARTS TONIGHT AHEAD OF THE STG SYSTEM CRASHING
INTO THE BC THIS MRNG. WL CONT THE PREVIOUS FORECAST OF INCREASING
TMPS OVERNIGHT WITH LOWS OCCURRING IN THE EVNG. WL CONT TO
GENERALLY FOLLOW THE GFS WITH THE SUPPORT FM THE EC AND THE
CANADIAN AS WELL AS THE SREF FOR FRI CLIPPER. OPERATIONAL GFS
MIGHT BE A LITTLE FAST AT SOME POINTS THOUGH AND WL TEND TO SLOW
THIS DOWN A LITTLE. STG ISENTROPIC LIFT SHLD LEAD TO SATURATION
FRI MRNG WITHIN THE WARM AIR ADVECTION WING OF THE SYSTEM. THIS WL
LIKELY SWEEP ACRS THE CWA DURING THE LATE MRNG AND EARLY AFTN
HOURS BEFORE LIFTING OFF TO THE EAST. THERMAL PROFILE MAKES PRECIP
TYPE A LITTLE TRICKY. WITH COLD AIR IN PLACE...A GOOD
SNOWPACK...AND CLOUDS OVERHEAD...MAY NOT MAKE FREEZING IN THE ERN
CWA DESPITE THE WAA. HAVE COOLED GOING HIGHS OVER MOST OF THE
CWA...BUT DID KEEP WRN IA BELOW FREEZING. GIVEN THE FORECAST
SOUNDINGS THIS CREATES...WL GO WITH ALL SN OVR THERE WITH A MIX OF
SLEET/SN OVR ERN NEB AND A RA/SN MIX IN THE WEST. AS COLDER AIR
RUSHES IN FRI EVNG AS THE PAC CDFNT SWEEPS THRU...SHLD SEE ANY
PRECIP CHANGE OVR TO SN. DID LINGER SOME RA MENTION IN THE SRN FA
FRI EVNG WITH THE INCREASED MIXING NR THE FRONT MAY ALLOW FOR THIS
AREA TO WARM FRI EVNG. GFS SEEMS A LITTLE FAST IN SHUTTING OFF
FORCING FOR ASCENT FRI NIGHT AND WL CONT TO MENTION PRECIP AFTR
MIDNIGHT. MODELS ARE CONSISTENT THOUGH IN SHOWING STG H85 WINDS OF
50 KTS OR GREATER. SINCE THIS WL BE HAPPENING AFTR DARK...THIS MAY
HELP KEEP US BELOW WND ADVRY CRITERIA. NEVERTHELESS...KEPT THE
MENTION OF BLOWING SNOW WITH THE GUSTS UP TO 35 MPH EXPECTED. DID
WARM HIGHS INTO SAT CLOSER TO GFS H85 MIX OUT TMPS WHICH WAS
SUPPORTED BY SOUNDINGS. AIR BEHIND THE SYSTEM IS NOT OF ARCTIC
ORIGIN AND THUS NOT EXPECTED IT TO BE AS COLD AS CURRENT TMPS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088-089.

IA...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR IAZ043-055.

&&

BOUSTEAD
Hazardous weather outlook, Feb 14, 5:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST WED FEB 14 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

COLD TEMPERATURES IN COMBINATION WITH NORTH WINDS OF AROUND 10 MPH
WILL CREATE WINDS CHILLS IN THE 15 BELOW TO 29 BELOW ZERO RANGE
FOR PART OF THE NIGHT. THESE COLD WIND CHILLS SHOULD LAST THROUGH
MID MORNING THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE CENTRAL
PLAINS FRIDAY AND FRIDAY NIGHT. THIS WILL BRING A CHANCE OF LIGHT
SNOW...SLEET AND LIGHT RAIN TO THE AREA FRIDAY. PRECIPITATION IS
EXPECTED TO BE MAINLY LIGHT SNOW FRIDAY NIGHT. MINOR ACCUMULATIONS
OF SNOW WILL BE POSSIBLE. STRONG NORTH OR NORTHWEST WINDS BEHIND
THE SYSTEM MAY LEAD TO WIDESPREAD BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
February 15, 5:00 AM CST to 9:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Wind chill values of 20 below to 25 below zero were observed over the county as low temperatures dropped to 5 below to 10 below zero combined with northwest winds around 10 mph. These bitter cold wind chills lasted from around 5 am until 9 am. It was the second consecutive night that wind chill values got this cold.

Cold/Wind Chill, Harrison

When
February 15, 7:00 AM CST to 9:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Wind chill values of 20 below to 25 below zero were observed over the county as low temperatures dropped to 5 below to 10 below zero combined with northwest winds around 10 mph. These bitter cold wind chills lasted from around 7 am until 9 am. It was the second consecutive day that wind chill values got this cold.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8044, 8045.